What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Jul 26, 5:49 PM CST, 2 hours 18 minutes earlier.
Area forecast discussion, Jul 26, 5:49 PM CST, 2 hours 18 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
649 PM CDT Fri Jul 26 2019
.SHORT TERM...(This evening through Saturday night)
Issued at 201 PM CDT Fri Jul 26 2019
A threat for isolated strong to severe storms across parts of
northeast Minnesota, northwest Wisconsin, and Lake Superior this
afternoon into the early evening as a cold front approaches from
the west. Once this cold front moves through, though, a broad area
of high pressure builds in leading to sunny skies and mild
temperatures for Saturday.
On the synoptic scale a mid-level shortwave trough will move across
the northern MN/Ontario border from west to east leading to falling
heights and strong broad-scale lift, especially across northeast
Minnesota east of US-53. Stronger mid-level winds will lead to deep
layer shear on the order of around 40-45 knots, with 0-3 km shear as
strong as 30-40 knots. While directional shear will be limited given
the mature to weakening nature of the trough, there could still be
limited low level helicity (around 200 m2/s2 0-3km SRH) to at least
support rotating supercells with the possibility for tornadoes to
develop given the surface-based storms anticipated to develop. While
there was a broad area of low level stratus when the morning storms
cleared out today, diurnal heating has been slowly helping to burn
off this stratus, causing a weak boundary due to differential heating
from Grand Rapids to Ely. The actual surface cold front boundary is
further to the northwest in the far northwest corner of Minnesota
early this afternoon where dew points are below 60 degrees and
surface winds are oriented more west to northwest. Surface heating
combined with with low level moisture in place should lead to around
1000-1500 j/kg surface-based CAPE developing in northeast Minnesota
by late afternoon, with sufficient surface heating to overcome the
convective inhibition in place early this afternoon. A few storms
will develop and gradually grow upscale along and ahead of the cold
front, with sufficient deep layer shear for storms to at least
initially remain discrete.
The greatest chance for severe weather is across the MN Arrowhead
where height falls and deep layer shear will be greatest, while to
the south (i.e. south of Highway 2) storms may also develop where
there will be greater instability (2000-2500 j/kg MLCAPE) but not as
strong broad-scale lift. Freezing levels will be much lower closer
to the international border, so there may be a marginally higher
risk for large hail across the MN Arrowhead, but in general all
severe weather threats will be possible along and east of the cold
front late afternoon into this evening. Storms will be moving
quickly, with the area of storms moving at 35 to 40 knots, though
right movers will move slightly slower around 25 to 30 knots. The
risk for severe weather will also extend over western Lake Superior
given the seasonably warm lake temps and the fact that storms will
be moving across the lake right around peak heating time. Storm
coverage is expected to remain isolated to scattered, with a few
dominant cells producing most of the precipitation with possible
some trailing showers on the back end.
Storms will quickly end from west to east this evening as the drier
air moves in from the west, exiting most of northeast Minnesota by
around 10pm and out of northwest Wisconsin around midnight. Some
patchy fog possible late tonight, otherwise clearing skies with lows
in the mid 50s to low 60s.
Mainly sunny Saturday with a weak west wind around 5 to 10 mph and
highs in the upper 70s to low 80s. Clear Saturday night with lows in
the 50s, perhaps as cool as the upper 40s in some of the usual cool
spots in northeast Minnesota.
.LONG TERM...(Sunday through Friday)
Issued at 201 PM CDT Fri Jul 26 2019
A fairly robust upper/mid level trof will be moving into the
forecast area Sunday afternoon. Plenty of moisture will ride into
the area ahead of the trof, and with enough lift, will generate some
showers and storms from west to east through the day. Thermodynamic
profiles suggest a general thunder threat with no severe at this
time. This may change as we get closer in time. The storms will
diminish Sunday night as the trof departs and cooler air advects in
behind it. Some additional showers and storms are on tap for Monday
along the Borderland into the Arrowhead as another trof affects this
area. Moisture is sparse with this next trof to work with, but
enough to warrant a low pop mention.
A dry pattern sets up for Monday night through Wednesday as upper
level/surface ridging are in charge. Small chances of showers and
storms are possible late Wednesday night and Thursday as the ridging
begins to flatten allowing for the next upper trof/area of low
pressure at affect the region.
&&
.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 649 PM CDT Fri Jul 26 2019
A cold front was moving through northern Minnesota this evening
toward northwest Wisconsin. Strong to severe thunderstorms were
occurring ahead of the front with a few showers and an isolated
thunderstorm possible over far northern Minnesota behind the
front. A period of strong winds and heavy rain leading to IFR
conditions will be possible with the stronger storms. Most of the
storms will exit eastern portions of the Northland late this
evening with mostly VFR conditions then expected. There may patchy
fog though overnight in spots.
Gusty southerly winds will veer to westerly behind the front.
&&
.MARINE...
Issued at 201 PM CDT Fri Jul 26 2019
Some strong, to possibly severe, storms will affect the nearshore
waters this afternoon and evening, ahead of an approaching cold
front. Quiet weather after the front passes. Winds will be less than
12 knots and waves less than 2 feet through the forecast, but could
be a bit higher in the vicinity of the thunderstorms.
&&
.PRELIMINARY POINT TEMPS/POPS...
DLH 61 79 60 81 / 50 0 0 50
INL 56 78 55 82 / 40 0 0 30
BRD 61 82 60 80 / 10 0 10 60
HYR 60 81 57 84 / 40 0 0 50
ASX 63 80 59 85 / 40 0 0 40
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...None.
&&
SHORT TERM...JJM
LONG TERM...GSF
AVIATION...Melde
MARINE...GSF
Hazardous weather outlook, Jul 26, 1:02 PM CST, 7 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
202 PM CDT Fri Jul 26 2019
MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-271915-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
202 PM CDT Fri Jul 26 2019
This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.
.DAY ONE...This afternoon and Tonight
Scattered thunderstorms will develop this afternoon across
northeast Minnesota and track east across western Lake Superior
and northwest Wisconsin. Storms will be strong to severe, capable
of large hail and damaging wind gusts. Tornadoes are also
possible. The greatest severe weather risk is across the Minnesota
Arrowhead, but all parts of northeast Minnesota and northwest
Wisconsin have a chance to see severe storms today into this
evening. Storms will exit from west to east towards midnight.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Thunderstorms are possible Sunday afternoon through Sunday night.
Severe storms are not expected.
.SPOTTER INFORMATION STATEMENT...
Skywarn spotters may be needed this afternoon into early evening.
LSZ121-140>148-271915-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
202 PM CDT Fri Jul 26 2019
This Hazardous Weather Outlook is for portions of the Nearshore
waters of western Lake Superior.
.DAY ONE...This afternoon and Tonight
Scattered thunderstorms, some strong to near severe, are possible
this afternoon and tonight.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
The probability for widespread hazardous weather is low.
JJM/GSF
More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)
In the hours before
Special weather statement, Jul 26, 7:03 PM CST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Duluth MN
803 PM CDT Fri Jul 26 2019
MNZ037-WIZ001-270115-
Carlton/South St. Louis-Douglas-
803 PM CDT Fri Jul 26 2019
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ST. LOUIS AND
NORTHEASTERN DOUGLAS COUNTIES...
At 803 PM CDT, a strong thunderstorm was near Duluth, moving east at
10 mph.
Wind gusts up to 45 mph, penny size hail, and frequent cloud to
ground lightning can be expected with this storm.
This storm will be near...
Superior and City of Rice Lake around 815 PM CDT.
Other locations impacted by this storm include Cody, Park Point,
Cloverland, Wild Rice Lake, Congdon Park, Lakeside-Lester Park,
Central Hillside, Chester Park, Kenwood and Piedmont Heights.
Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.
This storm may intensify, please monitor local media outlets for
additional information and possible warnings from the National
Weather Service.
LAT...LON 4676 9222 4694 9222 4691 9176 4687 9186
4681 9197 4678 9203 4673 9198 4672 9194
4673 9180 4679 9162 4663 9165
TIME...MOT...LOC 0103Z 275DEG 11KT 4683 9216
MooreLocal storm report, Jul 26, 7:08 PM CST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
808 PM CDT FRI JUL 26 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM HAIL 2 E HERMANTOWN 46.81N 92.19W
07/26/2019 E0.50 INCH ST. LOUIS MN PUBLIC
&&
KCLocal storm report, Jul 26, 7:09 PM CST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
809 PM CDT FRI JUL 26 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0801 PM HAIL 3 SW LESTER PARK 46.82N 92.08W
07/26/2019 E0.25 INCH ST. LOUIS MN PUBLIC
&&
KCSpecial weather statement, Jul 26, 7:29 PM CST, 38 minutes before
Special Weather Statement
National Weather Service Duluth MN
829 PM CDT Fri Jul 26 2019
WIZ002-003-270145-
Bayfield-Ashland-
829 PM CDT Fri Jul 26 2019
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT THE APOSTLE ISLANDS
NATIONAL LAKESHORE...
At 829 PM CDT, strong thunderstorms were along a line extending from
26 miles northeast of Sand Bay, to near Sand Island, and moving east
at 55 mph.
Wind gusts up to 40 mph, penny size hail, torrential rainfall, and
frequent cloud to ground lightning can be expected with these storms.
Locations impacted include...
Bayfield, La Pointe, Sand Island, Cornucopia, Madeline Island,
Bayfield Peninsula Sea Caves, Sand Bay, Red Cliff, Herbster, Big Bay
State Park, Stockton Island, Apostle Islands National Lake Shore, Red
Cliff Reservation, and Outer Island.
Seek shelter inside a sturdy building and away from windows until
these storms pass. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.
These storms may intensify, please monitor local media outlets for
additional information and possible warnings from the National
Weather Service.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
northwestern Wisconsin.
LAT...LON 4701 9036 4694 9046 4692 9039 4687 9042
4680 9060 4676 9062 4669 9075 4690 9123
4692 9121 4692 9108 4696 9109 4704 9094
4702 9083 4711 9075 4709 9067 4711 9056
4705 9051 4708 9050 4711 9042 4708 9034
TIME...MOT...LOC 0129Z 270DEG 47KT 4719 9046 4700 9099
MooreLocal storm report, Jul 26, 7:42 PM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
842 PM CDT FRI JUL 26 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 PM HAIL 2 NW TWO HARBORS 47.05N 91.71W
07/26/2019 E0.50 INCH LAKE MN PUBLIC
&&
KCLocal storm report, Jul 26, 7:54 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
854 PM CDT FRI JUL 26 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0820 PM HAIL 2 NNE TWO HARBORS 47.05N 91.65W
07/26/2019 E1.50 INCH LAKE MN PUBLIC
TIME ESTIMATED BY RADAR.
&&
KC